Alert archive / Pennsylvania / Flash Flood Warnings in 2004
Flash Flood Warning 24, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at May 20, 2004, 11:13 PM EDT for Jefferson County, Pennsylvania. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 20, 2004, 11:13 PM EDT (03:13 UTC)
- Expired
- May 21, 2004, 2:15 AM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Counties, with a storm outline in the text
County Jefferson County, PA
The radar
The State College radar (KCCX), 84 km from the middle of the area, began a volume at 03:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 11:30 PM EDT | FLASH FLOOD | 7 Ne Brookville, PA | ALLENS MILLS ROAD FLOODED. |
| May 20, 11:32 PM EDT | FLASH FLOOD | 5 N Brookville, PA | RICHARDSVILLE ROAD FLOODED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 3.2 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1205 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1103 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 163 m²/s²
- 0-3 km storm-relative helicity
- 267 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 7.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KPBZ 210314 FFWPBZ PAC065-210615- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 1113 PM EDT THU MAY 20 2004 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * FLASH FLOOD WARNING FOR... JEFFERSON COUNTY IN PENNSYLVANIA * UNTIL 215 AM EDT * AT 1112 PM EDT...DOPPLER WEATHER RADAR INDICATED THAT OVER 2 INCHES OF RAIN HAS FALLEN IN THE PAST HOUR OVER PORTIONS OF NORTHERN JEFFERSON COUNTY. * OTHER LOCATIONS IN THE WARNING INCLUDE...BROCKWAY...FALLS CREEK... REYNOLDSVILLE AND SYKESVILLE... <<CALL TO ACTION>>BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772. LAT...LON 4143 7870 4105 7870 4105 7921 4131 7919 $$
1 follow-up statement
000 WGUS71 KPBZ 210411 FFSPBZ PAC065-210500- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 1212 AM EDT FRI MAY 21 2004 ...A FLASH FLOOD WARNING CONTINUES FOR JEFFERSON COUNTY UNTIL 215 AM... THE HEAVY RAIN HAS MOVED EAST OF JEFFERSON COUNTY. HOWEVER FLOODING CONTINUES ACROSS NORTHERN PORTIONS OF THE COUNTY. LAW ENFORCEMENT REPORTS FLOODING IN THE WARSAW AND WASHINGTON TOWNSHIP AREAS...WITH THE HARDEST HIT AREAS NEAR HAZEN...RICHARDSVILLE AND ALLENS MILLS. STREAMS ACROSS THE ENTIRE AREA WILL CONTINUE TO RUN HIGH AS RUNOFF WILL CONTINUE OVER THE NEXT COUPLE OF HOURS. <<CALL TO ACTION>>REMEMBER TO BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at May 20, 2:58 PM EDT, 8 hours 15 minutes earlier.
Area forecast discussion, May 20, 2:58 PM EDT, 8 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 258 PM EDT THU MAY 20 2004 .DISCUSSION... MDLS CONT TO SAG CDFNT SEWD INTO NWRN PA BY LATE TNGT AND STRETCH IT E/W ACRS OUR CWA DURG FRI. THIS BNDRY AS WELL AS ANY OLD OUTFLOW BNDRYS FM PREV CONVECTION SHUD HELP KEEP SCT TSTMS GOING PAST SUNSET TNGT. WL GO WITH CHC POPS ALL ZNS TNGT...WITH HIEST VALUES ARND 50 PCT NORTHWEST PTN CWA LTR TNGT. ON FRI WL KEEP HI CHC POPS ALL ZNS. NOT PLANNING TO PLAY UP WORDING FOR HVY RNFL OR SVR POTENTIAL AT THIS PT FOR LATE FRI...BUT PW VALUES WL RMN HI THRU THE DAY WITH CAPES ARND 2000 BY FRI EVE. BEST CHC OF ANY RELATIVELY DRY WX WL BE SAT INTO SAT NGT AFT FNTL BNDRY PULLS WELL TO N OF CWA ONCE AGN. PLAN TO GO WITH DRY (20 PCT) POPS SAT AND SAT NGT MOST AREAS...THEN JUST SML CHC POPS ON SUN. && .PRELIMINARY POINT TEMPS/POPS... PITTSBURGH, PA 64 82 65 84 / 40 50 40 20 WHEELING, WV 64 82 65 85 / 40 50 40 20 MORGANTOWN, WV 63 82 64 84 / 40 50 30 20 ZANESVILLE, OH 67 85 65 87 / 50 40 30 20 NEW PHILADELPHIA, OH 64 82 65 85 / 40 40 40 20 FRANKLIN, PA 62 78 64 82 / 50 50 40 30 DUBOIS, PA 61 77 64 82 / 50 50 40 20 LATROBE, PA 62 80 65 83 / 40 50 30 20 BUTLER, PA 63 80 65 84 / 50 50 40 20 INDIANA, PA 62 79 65 83 / 40 50 30 20 OAKLAND, MD 61 80 63 82 / 40 50 30 30 && .PBZ WATCHES/WARNINGS/ADVISORIES... PA...NONE. OH...NONE. WV...NONE. MD...NONE. &&
Hazardous weather outlook, May 20, 5:02 AM EDT, 18 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 502 AM EDT THU MAY 20 2004 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-200901- ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA- CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA- FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH- INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV- MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH- OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA- WESTMORELAND PA-WETZEL WV- 502 AM EDT THU MAY 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS EVENING ACROSS THE AREA...BUT MAINLY OVER EAST CENTRAL OHIO...THE WEST VIRGINIA PANHANDLE AND NORTHWESTERN PENNSYLVANIA. THE PRIMARY SEVERE THREAT WILL BE FROM HAIL AND DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE AREA ON FRIDAY. THE PRIMARY THREAT WILL AGAIN BE FROM HAIL AND DAMAGING WIND GUSTS. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 15
In the hours before
Special weather statement, May 20, 7:27 PM EDT, 3 hours 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 727 PM EDT THU MAY 20 2004 PAZ008-210051- VENANGO PA- 727 PM EDT THU MAY 20 2004 ...RAPIDLY DEVELOPING STORMS APPROACHING... RAPIDLY DEVELOPING STORMS WILL MOVE ACROSS THE NORTHERN PART OF THE COUNTY THROUGH 9 PM. THESE STORMS WILL LIKELY PRODUCE SMALL HAIL...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...AND GUSTY WINDS BETWEEN 30 AND 40 MPH. THE MOST INTENSE STORMS WILL MOVE NORTH OF COOPERSTOWN...AND NEAR TITUSVILLE AND PLEASANTVILLE. RESIDENTS SHOULD PAY ATTENTION FOR RAPIDLY DETERIORATING WEATHER. UPDATES AND A WARNING MAY BE NECESSARY IF THE STORMS INTENSIFY FURTHER.
Local storm report, May 20, 8:48 PM EDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
848 PM EDT THU MAY 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0843 PM BLIZZARD 7 NNW OIL CITY 41.52N 79.76W
05/20/2004 VENANGO PA FIRE DEPT/RESCUE
SEVERAL TREES BLOWN DOWN NEAR CHERRY TREE PA.
&&Local storm report, May 20, 8:50 PM EDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
850 PM EDT THU MAY 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0825 PM TSTM WND DMG 7 NNW OIL CITY 41.52N 79.76W
05/20/2004 VENANGO PA FIRE DEPT/RESCUE
SEVERAL TREES BLOWN DOWN NEAR CHERRY TREE PA.
&&Local storm report, May 20, 9:42 PM EDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
942 PM EDT THU MAY 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0920 PM FLASH FLOOD 7 NNW OIL CITY 41.52N 79.76W
05/20/2004 VENANGO PA EMERGENCY MNGR
ROAD FLOODING AT INTERSECTION OF BUCKSTON RD AND RTE 8.
&&Special weather statement, May 20, 10:15 PM EDT, 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 1015 PM EDT THU MAY 20 2004 PAZ015-016-210338- CLARION PA-JEFFERSON PA- 1015 PM EDT THU MAY 20 2004 ...TORRENTIAL RAIN FALLING ON PART OF THE REGION... NATIONAL WEATHER SERVICE PITTSBURGH DOPPLER RADAR SHOWED THUNDERSTORMS PRODUCING TORRENTIAL RAINFALL ACROSS NORTHERN PARTS OF CLARION AND JEFFERSON COUNTIES PENNSYLVANIA. UP TO 2 INCHES OF RAIN COULD FALL IN LESS THAN ONE HOUR...POSSIBLY CAUSING FLOODING IN LOW SPOTS AND IN POOR DRAINAGE AREAS. NEVER DRIVE THROUGH FLOODWATERS, IT COULD BE TOO DEEP TO CROSS THROUGH SAFELY. BE ESPECIALLY CAREFUL AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGER. FREQUENT LIGHTNING IS ALSO OCCURRING. WHEN THREATENING WEATHER APPROACHES, MOVE INDOORS. AREAS AFFECTED INCLUDE... LEEPER, SIGEL, WARSAW, AND NEAR THE JEFFERSON COUNTY AIRPORT. STAY TUNED FOR UPDATES OR POSSIBLE WARNINGS.
Local storm report, May 20, 10:52 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1052 PM EDT THU MAY 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1045 PM FLASH FLOOD 7 N OIL CITY 41.53N 79.70W
05/20/2004 VENANGO PA EMERGENCY MNGR
ROAD FLOODING ROUTE 220 AND RUSSEL CORNERS RD. ALSO ROUTE
8 AT PETROLEUM CENTER RD.
&&The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 8:16 PM EDT | Severe Thunderstorm Warning | PBZ | Venango | 59 min |
| May 20, 8:37 PM EDT | Severe Thunderstorm Warning | PBZ | Forest | 53 min |
| May 20, 10:34 PM EDT | Severe Thunderstorm Warning | PBZ | Jefferson | 41 min |
| May 20, 10:39 PM EDT | Tornado Warning | PBZ | Jefferson | 36 min |
| May 21, 2:55 AM EDT | Severe Thunderstorm Warning | PBZ | Jefferson | 35 min |
| May 21, 3:27 AM EDT | Severe Thunderstorm Warning | PBZ | Mercer | 63 min |
| May 21, 4:04 AM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Lawrence | 56 min |
| May 21, 4:06 AM EDT | Severe Thunderstorm Warning | PBZ | Lawrence | 54 min |
| May 21, 4:27 AM EDT | Severe Thunderstorm Warning | PBZ | Butler | 63 min |
| May 21, 4:36 AM EDT | Severe Thunderstorm Warning | PBZ | Beaver | 54 min |
| May 21, 5:00 AM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Washington | 75 min |
| May 21, 5:33 AM EDT | Severe Thunderstorm Warning | PBZ | Greene | 72 min |
| May 21, 5:45 AM EDT | Severe Thunderstorm Warning | PBZ | Westmoreland | 75 min |
| May 21, 5:57 AM EDT | Severe Thunderstorm Warning | PBZ | Fayette | 78 min |
| May 21, 8:45 AM EDT | Severe Thunderstorm Warning | PBZ | Greene | 45 min |
| May 21, 5:09 PM EDT | Severe Thunderstorm Warning | PBZ | Lawrence, Mercer | 66 min |
| May 21, 5:23 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver | 67 min |
| May 21, 5:41 PM EDT | Severe Thunderstorm Warning | PBZ | Butler, Venango | 64 min |
| May 21, 5:50 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Washington | 55 min |
| May 21, 6:16 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Clarion | 59 min |
| May 21, 6:27 PM EDT | Severe Thunderstorm Warning | PBZ | Greene | 63 min |
| May 21, 6:29 PM EDT | Severe Thunderstorm Warning | PBZ | Westmoreland | 61 min |
| May 21, 6:44 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana, Jefferson | 61 min |
| May 21, 6:47 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette | 58 min |
| May 21, 6:52 PM EDT | Flash Flood Warning | PBZ | Greene | 3 hr |
| May 21, 7:28 PM EDT | Flash Flood Warning | PBZ | Fayette | 3 hr |
Nearby
Flash Flood Warnings in Pennsylvania, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.